Alert archive / Tennessee / River Flood Warnings in 2018
River Flood Warning 7, NWS Huntsville, AL
NWS Huntsville, AL issued this river flood warning at Feb 28, 2018, 9:18 AM CST for Franklin County, Lincoln County, Tennessee. It took effect at Feb 28, 2018, 6:46 PM CST. It was in force for 38 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2018, 9:18 AM CST (15:18 UTC)
- In effect from
- Feb 28, 2018, 6:46 PM CST
- Expired
- Mar 2, 2018, 8:50 AM CST
- In force
- 38 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Franklin County, TN, Lincoln County, TN
The radar
The Northeast Alabama radar (KHTX), 34 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Elk River (TN) near Fayetteville (FYTT1). The gauge peaked at 20.89 ft at Mar 1, 2018, 4:00 PM CST.
- Action stage
- 14 ft
- Minor stage
- 17.5 ft
- Moderate stage
- 23 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03582000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Feb 28, 8:29 AM CST, 49 minutes earlier.
Area forecast discussion, Feb 28, 8:29 AM CST, 49 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 829 AM CST Wed Feb 28 2018 .NEAR TERM...(Rest of Today) Issued at 820 AM CST Wed Feb 28 2018 The first wave of rainfall associated with elevated theta-e advection aloft has shifted into southern middle TN and far north AL. Rain has ended from near Bear Creek to south of Guntersville. This trend should hold for a few more hours with possible redevelopment later this afternoon. We will be monitoring the model trends showing a batch of dry air aloft/lower PWs that is advected into southern and central MS/AL this afternoon and tonight. How far north this advects into the TN valley will have a large impact on rainfall/flooding considerations for our area by tonight. The hi-res short range guidance indicates that redevelopment of showers and thunderstorms will occur along the 850 mb warm front which will lie near the AL/TN border. The NAM/NSSLWRF/localWRF all indicate this band to set up in southwest into middle TN, just clipping our TN and far northwest AL counties, as the warm sector lifts northward through the area. The GFS is trending a bit more this way, but still has the band more fully over north AL. For now, will only make near term PoP adjustments to account for the current radar trends. This will lower PoP today in our southern counties of north Alabama. .SHORT TERM...(Tonight through Friday Night) Issued at 300 AM CST Wed Feb 28 2018 The forecast challenge in the short term is where the boundary will set up and therefore, where the axis of heavy rain will be. Outside the discussion on the boundary, the other environmental factors for heavy rain are in place, especially the PW values increasing to near 1.5 inches by 00z tonight and even a little higher overnight. In perspective, the average for this time of year is around 0.5 inch and 1.5 is near the daily max per the SPC sounding climatology. Another and slightly stronger LLJ will be developing after 00-03z, which will help to enhance the rainfall over the local area. In terms of boundary placement, the GFS/ECMWf and the GEFS members are in relatively good agreement on keeping the boundary and the precip along the TN/AL border although the bullseye of the highest QPF is in N MS, maybe far NW AL. GFS is forecasting almost 7 inches of rain (probably a little TOO high) in NW AL with the ECMWF around 4 inches. The NAM remains the outlier with pushing the boundary north this afternoon and then mostly dry until the cold front Thursday afternoon. Even if the NAM verifies, it still gives the AL/TN border around 3 inches which in this situation, would still cause some flooding issues. Hires guidance is split but generally favors a slight northern shift than this time the night before. One thing is for sure, there is going to be a tight north to south QPF gradient with areas around Cullman County and maybe even Dekalb seeing much less rain. Given the model consensus and WPC's excessive rainfall outlook, will continue the forecast of the boundary right on the AL/TN border with POPs increasing again to widespread by 00z Thursday through 12z. Then the POPs were cut back in the eastern areas as the warm front lifts north, giving a slight break in widespread rainfall. The cold front will then follow and should be through NW AL around 15-18z and out of NE Al by 00z Friday. With such a weak upper system though, the precip with the front may linger a little past 00z in a few areas before quickly clearing out with drier and cooler air in its wake. There isn't much of an argument for thunder tonight through Thursday but given the strength of the lift and the shear, can't rule out a few storms and will keep the slight chance in the forecast. An additional 2-3 inches of rainfall are therefore possible tonight through Thursday. Will not be making any changes to the Flood Watch with a total of 2-4 inches possible, isolated higher amounts are likely. Although incidences of Flash Flooding are certainly possible in thunderstorms that occur, it looks like a few rivers are already forecast to go into flood and areal flooding is also looking likely. It will also be quite windy on Thursday with the combo of the 40-50kt LLJ and the tightening pressure gradient. Gusts up to 30mph are certainly possible. Highs on Thursday will remain in the lower 60s with the warm advection but drop to the middle to upper 50s Friday behind the front. Lows tonight remain mild around 60 but drop drastically for Thu night with lows in the upper 30s and even lower Friday night, near freezing. .LONG TERM...(Saturday through Tuesday) Issued at 438 AM CST Wed Feb 28 2018 Northwest flow aloft will exist across the local area this weekend, as the region will remain to the east of an amplified 500-mb ridge forecast to migrate slowly eastward across the MS Valley. At the surface, the southern extent of a cold/dry arctic airmass across central Canada will maintain a presence across much of the southern CONUS, with light northeast flow and weak cold advection expected to continue on Saturday--keeping temps in the m/u 50s. Conditions appear favorable for strong radiational cooling on Saturday night, with a light frost possible for most of the region. Temperatures will rebound into the m60s on Sunday afternoon as the cold advection subsides, although radiational cooling early Sunday evening should allow temps to fall into u30s/l40s before the onset of stronger southerly flow/cloud cover before sunrise. Mid-level winds are forecast to back to the west-southwest and strengthen considerably during the period from Monday-Tuesday as a deepening northern stream trough closes off into a low and tracks eastward into the Great Lakes. A cold front attached to the systems occluding surface cyclone is expected to push southeastward across the forecast area on Monday night, and although a few showers will be possible as early as Monday afternoon the greatest coverage should occur on Monday night. It appears as if the strongest synoptic scale ascent related to the parent trough will bypass our region to the north, and based on this as well the potential for very limited northward return of moisture, we have lowered POPs into the high chance range. Another cool/dry airmass will spread into the region in the wake of the front on Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 518 AM CST Wed Feb 28 2018 CIGS will be tricky today and will likely fluctuate depending if it is raining or not. KMSL just went to BKN008 once the rain stopped but was hovering at BKN020 while it rained. It's back up again now that rain started. The rain today will not be too widespread so CIGS may sit in the IFR range for the majority of the time. Did bring CIGS back to around 1000ft late today when more widespread rain will move in which will continue through the end of the TAF period. VIS values will also drop in rain, probably to 3SM or less, and rise when the rain stops and CIGS drop. Winds will be breezy today, around 10-15kt with an occasional gust to 20kts. These will diminish overnight and increase again by the end of the TAF period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flood Watch through Thursday afternoon for ALZ001>010-016. TN...Flood Watch through Thursday afternoon for TNZ076-096-097. && NEAR TERM...17 SHORT TERM...LN LONG TERM...70/DD AVIATION...LN For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 28, 4:08 AM CST, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 408 AM CST Wed Feb 28 2018 ALZ001>010-016-TNZ076-096-097-010115- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 408 AM CST Wed Feb 28 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Widespread rainfall amounts of 2 to 4 inches are expected today and tonight with locally higher amounts possible. Given the saturated conditions across the area, river and areal flooding and isolated instances of flash flooding are possible. A Flood Watch is in effect through Thursday. Isolated thunderstorms are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... An additional 0.5 to 1 inch of rainfall is possible on Thursday with the passage of a cold front. This leads to storm total rainfall amounts of 2 to 5 inches. River and areal flooding may linger into the weekend with this amount of rain. The Flood Watch continues through Thursday. Isolated thunderstorms are also possible on Thursday. .SPOTTER CALL TO ACTION STATEMENT... Limited activation of storm spotters and emergency management personnel is possible today through Thursday for flooding.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 8:57 AM CST | Areal Flood Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 12 hr |
| Feb 28, 9:51 AM CST | River Flood Warning | HUN | Madison | 61 hr |
| Feb 28, 9:52 AM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 3 days |
| Feb 28, 9:54 AM CST | River Flood Warning | HUN | Lawrence | 72 hr |
| Feb 28, 10:08 AM CST | Areal Flood Warning | HUN | Madison | 24 hr |
| Feb 28, 2:17 PM CST | River Flood Warning | HUN | Colbert, Lauderdale | 7 days |
| Feb 28, 2:19 PM CST | River Flood Warning | HUN | Madison, Marshall, Morgan | 4 days |
| Feb 28, 3:09 PM CST | Special Weather Statement | HUN | Lawrence | 66 min |
| Feb 28, 4:12 PM CST | Special Weather Statement | HUN | Morgan | 63 min |
| Feb 28, 4:41 PM CST | Special Weather Statement | HUN | Cullman | 34 min |
| Feb 28, 5:11 PM CST | Special Weather Statement | HUN | Marshall | 34 min |
| Feb 28, 5:36 PM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lawrence | 3 hr |
| Feb 28, 5:56 PM CST | Special Weather Statement | HUN | Marshall | 34 min |
| Feb 28, 9:06 AM CST | Areal Flood Warning | HUN | Franklin, Lincoln, Moore | 14 hr |
Nearby
River Flood Warnings in Tennessee, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.